You detect a ringing in your ears when you get up in the morning. This is weird because they weren’t doing that yesterday. So now you’re wondering what the cause could be: recently, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But you did take some aspirin for your headache before bed.
Might the aspirin be the trigger?
You’re thinking to yourself “perhaps it’s the aspirin”. And you recall, somewhere in the deeper crevasses of your mind, hearing that certain medications were connected with reports of tinnitus. is aspirin one of those medications? And if so, should you stop using it?
Medication And Tinnitus – What’s The Connection?
The long standing rumor has associated tinnitus symptoms with numerous medicines. But those rumors aren’t quite what you’d call well-founded.
It’s widely assumed that a huge variety of medicines cause tinnitus or tinnitus-like symptoms. But the truth is that only a few medicines result in tinnitus symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Well, there are a couple of hypotheses:
- Beginning a new medicine can be stressful. Or more frequently, it’s the root condition that you’re using the medication to manage that causes stress. And stress is commonly linked to tinnitus. So it isn’t medication producing the tinnitus. The whole ordeal is stressful enough to cause this kind of confusion.
- Tinnitus is a relatively common condition. Persistent tinnitus is an issue for as many as 20 million people. Some coincidental timing is inevitable when that many people deal with tinnitus symptoms. Enough people will begin taking medications around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
- Many medications can affect your blood pressure, which also can affect tinnitus.
What Medications Are Connected to Tinnitus
There are a few medicines that do have a well-founded (that is, scientifically proven) cause-and-effect connection with tinnitus.
The Link Between Powerful Antibiotics And Tinnitus
There are ototoxic (damaging to the ears) properties in some antibiotics. These powerful antibiotics are normally only used in extreme cases and are known as aminoglycosides. High doses are usually avoided because they can lead to damage to the ears and bring about tinnitus symptoms.
Medication For High Blood Pressure
When you suffer from high blood pressure (or hypertension, as the more medically inclined might call it), your doctor might prescribe a diuretic. Some diuretics are known to cause tinnitus-like symptoms, but usually at substantially higher doses than you might normally encounter.
Ringing in The Ears Can be Produced by Taking Aspirin
It is feasible that the aspirin you took is causing that ringing. But the thing is: It still depends on dosage. Normally, high dosages are the significant issue. Tinnitus symptoms normally won’t be produced by normal headache dosages. The good news is, in most situations, when you stop using the large dosages of aspirin, the tinnitus symptoms will dissipate.
Consult Your Doctor
There are some other medicines that may be capable of triggering tinnitus. And the interaction between some combinations of medications can also produce symptoms. So talking to your doctor about any medication side effects is the best plan.
That being said, if you start to notice ringing or buzzing in your ears, or other tinnitus-like symptoms, get it checked out. Maybe it’s the medicine, and maybe it’s not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.